Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 101, NWS Duluth, MN

July 22, 2017Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 22, 2017, 4:58 PM CDT for Saint Louis County, Minnesota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2017, 4:58 PM CDT (21:58 UTC)
Expired
Jul 22, 2017, 5:15 PM CDT
In force
17 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 10.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS53 KDLH 222158
SVRDLH
MNC137-222215-
/O.NEW.KDLH.SV.W.0101.170722T2158Z-170722T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
458 PM CDT SAT JUL 22 2017

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Louis County in northeastern Minnesota...

* Until 515 PM CDT

* At 458 PM CDT, a severe thunderstorm was located over northwestern
  Boundary Waters Canoe Area Wilderness, or 28 miles northwest of
  Ely, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lac la Croix, Lake Agnes, Crooked Lake, and Loon Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4836 9206 4833 9205 4832 9200 4830 9201
      4827 9201 4824 9197 4825 9195 4823 9196
      4824 9189 4821 9186 4821 9183 4810 9186
      4819 9226 4835 9222 4835 9218 4836 9216
TIME...MOT...LOC 2158Z 280DEG 27KT 4827 9213 

HAIL...1.00IN
WIND...60MPH
 
$$

LE
1 follow-up statement
254 
WWUS53 KDLH 222213
SVSDLH

Severe Weather Statement
National Weather Service Duluth MN
513 PM CDT SAT JUL 22 2017

MNC137-222222-
/O.EXP.KDLH.SV.W.0101.000000T0000Z-170722T2215Z/
St. Louis MN-
513 PM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS COUNTY
WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4836 9206 4833 9205 4832 9200 4830 9201
      4827 9201 4824 9197 4825 9195 4823 9196
      4824 9189 4821 9186 4821 9183 4810 9186
      4819 9226 4835 9222 4835 9218 4836 9216
TIME...MOT...LOC 2212Z 280DEG 27KT 4825 9199 

$$

LE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:44 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 22, 2:44 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
244 PM CDT Sat Jul 22 2017

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM CDT Sat Jul 22 2017

This afternoon we are watching the cumulus field over northern
Minnesota very carefully, as the airmass is increasingly unstable
with deep layer shear values approaching 40 knots. We have had
some echoes over Koochiching and Itasca county as some updrafts
have tried to get going, but these have not lasted long and it
seems we may need to wait until the colder temperatures associated
with the potent upper low over southern Manitoba moves a little
closer in the next few hours. Am expecting an active evening over
the forecast area once storms can initiate though, with CAPE
values now approaching 1500j/kg, and only forecast to continue to
increase into the evening hours. Expect initiation sometime in the
next 1-3 hours and our main threat to be large hail and damaging
winds. After the storms move through this evening a cooler and
drier airmass will move in, and expect temperatures to fall into
the 50s nearly everywhere. This cooler airmass will keep us cooler
for Sunday with some lingering showers during the afternoon hours.
Highs on Sunday will only get into the low to mid 70s, with cooler
conditions near Lake Superior.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM CDT Sat Jul 22 2017

The early part of the extended period will be affected by another
round of strong to possibly severe thunderstorms. A cold front
will move through the region as a shortwave moves through southern
canada Tuesday morning through early Wednesday morning. Ahead of
the front as indicated by the previous shift, a strong push into
the forecast area of high theta-e values along with an increase in
PWATs. Showers and strong thunderstorms will spread west to east
Tuesday with possible severe storms Tuesday afternoon and evening.
SPC has all of the forecast area in a 15% chance for severe
weather on Tuesday.

After the front passes, high pressure will build into the region
on Wednesday and keep the area rain free through the weekend. The
only chance for any precipitation will be late Sunday as a
shortwave moves through the region. High temperatures will be
near their normals levels in the upper 70s to the lower 80s with
60s along Lake Superior.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Jul 22 2017

The first area of concern is an area of stratus is affecting the
HIB and DLH airports with IFR-LIFR conditions. These clouds are
moving east and conditions should improve to VFR by 20z. The
second concern is development of thunderstorms this afternoon and
evening. The strongest storms should develop further east than
Friday and will be mainly east of a line from INL to AIT. MVFR-IFR
conditions will affect the INL/HIB/DLH/HYR airports after 22z
through 02z this evening. The BRD airport may stay precip free.
Overnight...conditions will be VFR-MVFR in morning fog with VFR
conditions at all airports on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  56  69  51  75 /  40  20   0   0
INL  55  76  53  80 /  40  10   0   0
BRD  59  75  54  78 /  10  10   0   0
HYR  57  70  51  77 /  40  10   0   0
ASX  55  67  50  76 /  30  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...Stewart
AVIATION...Stewart
Hazardous weather outlook, Jul 22, 2:50 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
250 PM CDT Sat Jul 22 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
250 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms are possible across the Northland this
afternoon and evening, as an upper level system moves across the
region. Locations most likely to get severe storms are along and
east of a line from International Falls through Hinckley. Large
hail and damaging winds will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms late Monday night through
Wednesday morning. Some of the storms may be strong to severe,
especially Tuesday afternoon and evening. There is a slight chance
of thunderstorms Thursday night.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotters may be needed this afternoon or evening

LSZ121-140>148-231145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
250 PM CDT Sat Jul 22 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There is a chance of thunderstorms over western Lake Superior late
this afternoon and evening. Some of the storms may be strong to
severe with large hail, gusty winds, frequent cloud-to-water
lightning, and brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms may linger into Sunday morning. Occasional
cloud-to-water lightning and brief gusty winds are the main
threats.

Thunderstorms return to the forecast Monday night through
Wednesday morning. Some of the storms may be strong or severe,
especially Tuesday afternoon and evening.

Stewart/LE

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jul 22, 3:26 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
326 PM CDT SAT JUL 22 2017

MNZ012-020-021-222100-
Northern Cook/Northern Lake-Southern Cook/North Shore-Southern
Lake/North Shore-
326 PM CDT SAT JUL 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COOK AND NORTHEASTERN
LAKE COUNTIES...

At 324 PM CDT, strong thunderstorms were along a line extending from
Boundary Waters Canoe Area Wilderness, to 7 miles southwest of
Isabella, and moving east at 45 mph.

Wind gusts up to 35 mph, pea-size hail, and frequent cloud to ground
lightning can be expected with these storms.

Locations impacted include...
Saganaga Lake, Gunflint Lake, Clear Lake, Lutsen, Eagle Mountain, Sea
Gull Lake, Forest Center, Little Saganaga Lake, Alpine Lake,
Isabella, Dumbbell Lake, Boundary Waters Canoe Area Wilderness North
of the Gunflint Trail, southeastern Boundary Waters Canoe Area
Wilderness, Alice Lake, Murphy City, Perent Lake, Temperance River
State Park, North Lake, Isabella Lake, and White Pine Lake.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4824 9086 4823 9084 4818 9084 4818 9082
      4816 9078 4814 9080 4809 9075 4812 9058
      4795 9020 4748 9101 4750 9150 4816 9113
      4822 9098
TIME...MOT...LOC 2024Z 260DEG 39KT 4815 9111 4754 9146

Stewart
Special weather statement, Jul 22, 3:40 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Duluth MN
340 PM CDT SAT JUL 22 2017

MNZ011-222115-
North St. Louis-
340 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

At 339 PM CDT, a strong thunderstorm was near Buyck, or 20 miles
southeast of Voyageurs National Park, moving east at 25 mph.

Wind gusts up to 35 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Crane Lake, Buyck, Lac la Croix, Echo Lake, Lake Agnes, Loon Lake,
and Crooked Lake.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4836 9214 4836 9206 4833 9205 4832 9200
      4827 9201 4824 9197 4825 9196 4823 9194
      4815 9194 4812 9270 4829 9275 4833 9245
      4822 9236 4825 9227 4832 9231 4835 9228
      4835 9224 4834 9221 4837 9214
TIME...MOT...LOC 2039Z 271DEG 22KT 4820 9265

Stewart
Special weather statement, Jul 22, 4:03 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Duluth MN
403 PM CDT SAT JUL 22 2017

MNZ012-222115-
Northern Cook/Northern Lake-
403 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...

At 403 PM CDT, a strong thunderstorm was over eastern Boundary Waters
Canoe Area Wilderness, or 9 miles southwest of Saganaga Lake, moving
east at 25 mph.

Wind gusts up to 35 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Saganaga Lake, Gunflint Lake, Alpine Lake, Sea Gull Lake, Little
Saganaga Lake, Cherokee Lake, Gabimichigami Lake, Long Island Lake,
Gneis Lake, Brule Lake, and Knife Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4824 9088 4824 9085 4818 9084 4818 9080
      4816 9080 4816 9078 4814 9080 4809 9075
      4809 9072 4795 9069 4794 9114 4813 9117
      4818 9109 4819 9103 4822 9098 4825 9089
TIME...MOT...LOC 2103Z 268DEG 23KT 4810 9103

LE
Special weather statement, Jul 22, 4:17 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Duluth MN
417 PM CDT SAT JUL 22 2017

MNZ011-222130-
North St. Louis-
417 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. LOUIS
COUNTY...

At 417 PM CDT, a strong thunderstorm was over Buyck, or 17 miles
north of Lake Vermilion, moving east at 25 mph.

Wind gusts up to 35 mph, pea-size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Voyageurs National Park, Crane Lake, Buyck, Echo Lake, Sand Point
Lake, Loon Lake, Trout Lake, and Lac la Croix.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4837 9248 4835 9247 4831 9244 4829 9241
      4822 9237 4825 9227 4829 9230 4832 9231
      4834 9229 4836 9226 4835 9220 4798 9222
      4803 9270 4839 9271 4841 9246
TIME...MOT...LOC 2117Z 275DEG 24KT 4812 9253

LE
Special weather statement, Jul 22, 4:19 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
419 PM CDT SAT JUL 22 2017

MNZ012-222145-
Northern Cook/Northern Lake-
419 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK COUNTY...

At 419 PM CDT, a strong thunderstorm was near Gunflint Lake, moving
east at 25 mph.

Wind gusts up to 35 mph, half-inch hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Gunflint Lake, Sea Gull Lake, Poplar Lake, Daniels Lake, North Lake,
Long Island Lake, Bearskin Lake, Brule Lake, and Clearwater Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4816 9078 4815 9078 4814 9080 4809 9075
      4810 9064 4813 9058 4812 9056 4810 9057
      4809 9055 4811 9046 4810 9044 4810 9040
      4809 9037 4792 9040 4791 9041 4799 9093
      4817 9090
TIME...MOT...LOC 2119Z 275DEG 23KT 4808 9081

LE
Special weather statement, Jul 22, 4:33 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
433 PM CDT SAT JUL 22 2017

MNZ011-222200-
North St. Louis-
433 PM CDT SAT JUL 22 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LOUIS COUNTY...

At 433 PM CDT, a strong thunderstorm was near Buyck, or 13 miles
north of Lake Vermilion, moving east at 25 mph.

Wind gusts up to 35 mph, dime-size hail, and occasional cloud to
ground lightning can be expected with this storm.

Locations impacted include...
Buyck, Trout Lake, Cummings Lake, and Big Moose Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.

LAT...LON 4799 9256 4817 9255 4820 9202 4793 9203
TIME...MOT...LOC 2133Z 272DEG 22KT 4809 9245

LE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:09 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Crow Wing51 min
Jul 21, 7:14 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Itasca, Saint Louis46 min
Jul 21, 7:30 PM CDTSpecial Weather StatementDLHCrow Wing45 min
Jul 21, 7:37 PM CDTFlash Flood WarningDLHCarlton, Saint Louis6 hr
Jul 21, 7:49 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Pine41 min
Jul 21, 7:52 PM CDTSpecial Marine WarningDLH53 min
Jul 21, 7:59 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis46 min
Jul 21, 8:29 PM CDTSevere Thunderstorm WarningDLHCarlton, Pine33 min
Jul 21, 8:45 PM CDTSpecial Weather StatementDLHCarlton30 min
Jul 21, 8:46 PM CDTSpecial Marine WarningDLH59 min
Jul 22, 4:29 AM CDTSpecial Weather StatementDLHCrow Wing46 min
Jul 22, 5:22 AM CDTSpecial Weather StatementDLHCrow Wing38 min
Jul 22, 12:58 PM CDTSpecial Weather StatementDLH32 min
Jul 22, 1:35 PM CDTSpecial Weather StatementDLH25 min
Jul 22, 3:26 PM CDTSpecial Weather StatementDLHLake34 min
Jul 22, 3:40 PM CDTSpecial Weather StatementDLH35 min
Jul 22, 4:03 PM CDTSpecial Weather StatementDLH12 min
Jul 22, 4:17 PM CDTSpecial Weather StatementDLH13 min
Jul 22, 4:19 PM CDTSpecial Weather StatementDLHCook26 min
Jul 22, 4:33 PM CDTSpecial Weather StatementDLH27 min
Jul 22, 4:40 PM CDTSevere Thunderstorm WarningDLHSaint Louis35 min
Jul 22, 5:25 PM CDTSpecial Weather StatementDLHLake20 min
Jul 22, 6:29 PM CDTSpecial Weather StatementDLHLake16 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.